Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



A note on a characteristic property based on order statistics

Authors: C. R. Rao and D. N. Shanbhag
Journal: Proc. Amer. Math. Soc. 124 (1996), 299-302
MSC (1991): Primary {62E10; Secondary 62E05}
MathSciNet review: 1317047
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: It is shown that the extended version of the Puri-Rubin result given recently by Stadje (1994) is neither new nor the most general available in the literature.

References [Enhancements On Off] (What's this?)

  • 1 A. Alzaid, C. R. Rao and D. N. Shanbhag, Solution of the integrated Cauchy functional equation using exchangeability, Sankhya A 49 (1987), 189--194, MR 91e:62027.
  • 2 K. S. Lau and C. R. Rao, Integrated Cauchy functional equation and the characterization of the exponential law, Sankhya 44 (1982), 72--90, MR 85j:62012a.
  • 3 P. S. Puri and H. Rubin, A characterization based on the absolute difference of two i.i.d. random variables, Ann. Math. Statist. 41 (1970), 251--255, MR 45:2836.
  • 4 B. Ramachandran, An integral equation in probability theory and its applications, Indian Statistical Institute, 1980.
  • 5 B. Ramachandran and K. S. Lau, Functional equations in probability theory, Academic Press, New York, 1991, MR 93c:60016.
  • 6 C. R. Rao, An extension of Deny's theorem and its application to characterizations of probability distributions, A festschrift for Eric Lehmann, Wadsworth Statist./Probab. Ser., Wadsworth, Belmont, CA, 1983, pp. (348--366), MR 85d:62018.
  • 7 C. R. Rao and D. N. Shanbhag, Choquet-Deny type functional equations with applications to stochastic models, Wiley, New York, 1994.
  • 8 H. J. Rossberg, Characterizations of the exponential and Pareto distributions by means of some properties of the distributions which the differences and quotients of order statistics are subject to", Math. Operationsforsch. Statist. 3 (1972), 207--216, MR 48:9915.
  • 9 W. Stadje, A characterization of the exponential distribution involving absolute differences of i.i.d. random variables, Proc. Amer. Math. Soc. 121 (1994), 237--243, MR 94g:62022.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): {62E10, 62E05}

Retrieve articles in all journals with MSC (1991): {62E10, 62E05}

Additional Information

C. R. Rao

Keywords: Integrated Cauchy function equation, Lau-Rao theorem, order statistics
Received by editor(s): August 18, 1994
Additional Notes: Research sponsored by the Army Research Office under Grant DAAHO4-93-G-0030.
Communicated by: Richard Durrett
Article copyright: © Copyright 1996 American Mathematical Society

American Mathematical Society